Alert archive / Utah / Flash Flood Warnings in 2023

Flash Flood Warning 47, NWS Salt Lake City, UT

August 18, 2023Emery County, Utah

NWS Salt Lake City, UT issued this flash flood warning at Aug 18, 2023, 2:49 PM MDT for Emery County, Utah. It was in force for 77 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 18, 2023, 2:49 PM MDT (20:49 UTC)
Expired
Aug 18, 2023, 4:06 PM MDT
In force
77 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Emery County, UT

The radar

The Salt Lake City radar (KMTX), 233 km from the middle of the area, began a volume at 20:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 8.8 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2023-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 185 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2023-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
185 J/kg
Mixed-layer CIN
-231 J/kg
Mixed-layer LCL
2073 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

141 
WGUS55 KSLC 182049
FFWSLC
UTC015-182345-
/O.NEW.KSLC.FF.W.0047.230818T2049Z-230818T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Salt Lake City UT
249 PM MDT Fri Aug 18 2023

The National Weather Service in Salt Lake City has issued a

* Flash Flood Warning for...
  The Trail Mountain burn scar along SR-31 in...
  Northwestern Emery County in central Utah...

* Until 545 PM MDT.

* At 249 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the Trail Mountain Burn Scar. Between 0.5 and 0.8 
  inches of rain have fallen. The expected rainfall rate is 1 to 2 
  inches in 1 hour. Additional rainfall amounts of 0.1 to 0.5 inches 
  are possible in the upper portions of the Trail Mountain drainage. 
  Flash flooding and/or a debris flow is ongoing or expected to 
  begin shortly.

 moving through the Trail Mountain burn scar and potentially onto SR-

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding in and around the Trail
           Mountain Burn Scar.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of areas in and around
           the Trail Mountain Burn Scar and adjacent portions of
           SR-31.

* Some locations that will experience flash flooding include...
  mainly rural areas of Northwestern Emery County along SR-31 
  adjacent to Trail Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This is a life threatening situation. Heavy rainfall will cause 
extensive and severe flash flooding of creeks...streams...and 
ditches in the Trail Mountain Burn Scar. Severe debris flows can 
also be anticipated across roads.

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3948 11121 3946 11123 3938 11120 3935 11113
      3938 11108 3937 11105 3938 11107 3948 11116

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

Wessler
1 follow-up statement
925 
WGUS75 KSLC 182206
FFSSLC

Flash Flood Statement
National Weather Service Salt Lake City UT
406 PM MDT Fri Aug 18 2023

UTC015-182216-
/O.CAN.KSLC.FF.W.0047.000000T0000Z-230818T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Emery UT-
406 PM MDT Fri Aug 18 2023

...FLASH FLOOD WARNING FOR THE TRAIL MOUNTAIN BURN SCAR IS CANCELLED 
FOR NORTHWESTERN EMERY COUNTY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 1200 AM MDT Sunday for 
portions of central, southern, and southwest Utah.

LAT...LON 3948 11121 3946 11123 3938 11120 3935 11113
      3938 11108 3937 11105 3938 11107 3948 11116

$$

Wessler

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 4:37 AM MDT, 10 hours 12 minutes earlier.

Area forecast discussion, Aug 18, 4:37 AM MDT, 10 hours 12 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
437 AM MDT Fri Aug 18 2023

.SYNOPSIS...Deep moisture will remain in place through the
weekend resulting in shower and thunderstorm activity. Moisture
from Hurricane Hilary may begin to impact the area later this
weekend into early next week, although uncertainty remains in how
much moisture may work its way into Utah and southwest Wyoming.

&&

.SHORT TERM (Through 12Z/6AM Sunday)...Complex forecast in place
over the next several days as we experience a monsoonal moisture
surge with embedded disturbances followed by the arrival of highly
anomalous and in many cases record-breaking amounts of moisture
into the Western Great Basin by Sunday night. Before we get there,
we see a high pressure ridge centered east of the Four Corners
while a stubborn closed low remains parked off of the central
California coast. As we head through the first half of the
weekend, both the ridge and the low are forecast to nudge only
slightly eastward while simultaneously strengthening, and this
will mean a gradual increase in deep-layer southerly flow across
the region, helping to maintain a steady feed of monsoonal
moisture into the region. Monsoonal moisture surges not yet
directly tied to Hurricane Hilary will move northward across the
Great Basin, the first such surge is currently located north of
Utah, while a second surge is currently located over Arizona,
moving northward towards Utah this morning, with yet another
moisture surge poised to move through the area on Saturday into
Saturday night. This is all before signficiant amounts of
tropical moisture directly tied to Hurricane Hilary begin to move
into the area. For the latest information on Hurricane Hilary, see
nhc.noaa.gov and navigate to the Eastern Pacific tab.

The ongoing monsoonal moisture event across Arizona is poorly
captured by the model suite, and is significantly under-
represented. Right off the bat, this leads to a low-confidence
forecast for today, especially through the morning, as the
northern fringes of this moisture surge are already impinging on
far southern Utah near the Arizona border. The FV3, while
significantly underdone, is the closest to representing reality,
however even it advertises the current/shower thunderstorm cluster
over Arizona weakening through the early morning hours before
completely diminishing by mid-morning. However, recent radar,
satellite and lightning observations suggest this activity is
holding its own longer than forecast. Warming cloud tops to
suggest a weakening trend may be underway, however. North of this
feature, cloudless skies can be seen across Utah, with isolated
showers across far northern Utah. If the Arizona wave does indeed
weaken, the going forecast should be in decent shape. In contrast,
if the Arizona activity holds together, this could suppress
additional convective development through the morning, the
exception being on its northern fringes as it interacts with
growing instability thanks to daytime heating. Either way,
showers/thunderstorms initially tied to terrain will once again
develop across most high terrain areas by late morning/early
afternoon. Given deep-layer southerly flow and presence of 20kts
of deep-layer shear across southern Utah, some stronger cells will
move off of terrain and be able to maintain themselves.

Outside of this uncertainty, CAMs suggest yet another disturbance
currently near the Arizona/Mexico border will propagate into SW
Utah by late this afternoon, serving as a focus for concentrated
shower/thunderstorm development with embedded heavy rainfall.
Most CAMs depict the presence of this feature, but differ on
placement and timing. Despite these differences, CAMs move this
feature across the majority of the ongoing Flood Watch. In fact,
there are many CAMs that bring yet another disturbance into
southwest Utah after midnight tonight, and for this reason the
watch has been extended through 6AM Saturday morning. With
sufficient moisture in place (~150% of normal PWATs across
central/southern Utah) along with tall, skinny CAPE per
supplemental 06Z SLC sounding and forecast soundings, strongest
cells will easily produce locally heavy rainfall, leading to flash
flooding concerns for normally dry washes, slickrock, slot
canyons, steep terrain, poor drainage areas and urban areas.
Additionally, latest HREF depicts a 10% chance for wind gusts
greater than 50kts (58 mph) across southern Utah this afternoon,
and the Storm Prediction Center has this area painted in a
marginal risk as well. This highlights the threat that
thunderstorms will also be capable of producing strong, gusty
winds as well.

Moisture continues to increase through Saturday, with PWATs
forecast to reach 200% of normal near/along the Nevada border by
afternoon. CAMs are in reasonable agreement depicting yet another
shortwave moving across western Utah Saturday afternoon/evening,
providing another threat of heavy rain capable of leading to flash
flooding. Deep-layer shear values of 20-30kts combined with
copious moisture on Saturday suggest the potential for widespread,
organized thunderstorms.

.LONG TERM (After 12Z/6AM Sunday)...A lot of busy weather is in
store for the extended forecast period, with quite a bit of
uncertainty in the forecast stemming from the track forecasts of
Hurricane Hilary. Broadly speaking, PWAT anomalies of 150% to 250%
of normal (per GEFS and EPS mean) will spread across the western
half of the CWA by Sunday as deep layer moisture is drawn in from
Hilary as the cyclone approaches the West Coast. With significant
moisture in place and broad synoptic lift from an ejecting shortwave
trough, a round of potentially widespread showers across western
Utah will kick off during the day on Sunday with potential for heavy
rainfall and flash flooding. Current model guidance supports fairly
widespread 0.15-0.25 inches of precip across the western half of the
area, with widespread 0.75 to 1 inch in southwest Utah. Again, there
is some uncertainty revolving around just how widespread
precipitation will be. If this cyclone takes a jog 50-100 miles
west, we'll end up with much drier air over the area. "Much drier",
however, looks to still result in upwards of 0.1-0.2 inches of
precipitation in southwest Utah while the rest of the area remains
mostly dry. To give an idea of how much uncertainty there is
revolving around this forecast, the most likely range (25th
percentile to 75th percentile) for 48-hour accumulated precipitation
in St. George is from 0.30" (25th) to nearly 1.5" (75th). With the
way models have been trending, it doesn't appear that Utah will get
the full force of the remnants of Hilary, but heavy rainfall over at
least southwest Utah looks to be likely.

Something that looks a little bit more certain, however, is the wind
that we'll end up seeing as this cyclone phases with the mid-
latitudes. Current model guidance is favoring a notable uptick in
wind speeds in the lower levels as the cyclone phases into the mid-
latitude flow. At the 700mb level, a broad area of 35-50kts of flow
is seen in both the GFS and ECMWF for Monday (mainly over the
western half of Utah). With this much flow just overhead, surface
winds will likely gust near 40 mph during the afternoon hours. There
is some guidance suggesting that we could see gusts exceeding 50 mph
across portions of western Utah, but this will be another item to
keep track of over the coming days.

The primary offshore low absorbing the tropical system will progress
north and east of the area by Wednesday morning, however, that
doesn't mean that the rain is done. Enough moisture looks to remain
in place in the lower and mid-levels as we return to something more
characteristic of a monsoonal pattern. This pattern should allow
diurnally driven showers and thunderstorms to remain in the forecast
through the remainder of the week, with the primary threat areas
being the higher terrain and adjacent valley areas. Depending on how
much interaction we see with yet another offshore trough,
precipitation chances could be a little more widespread. Much to get
through before we can iron out these details, but just know that the
party isn't over when it comes to potential for heavy rainfall.

&&

.AVIATION...KSLC...VFR conditions will prevail through the TAF
period with south winds remaining in place through about 20Z.
Thereafter, light northwesterly flow will begin taking over.
Vicinity shower development is expected to the south of the airfield
and may generate southerly outflow winds.

REST OF UTAH AND SOUTHWEST WYOMING...VFR conditions will prevail for
a majority of Utah and southwest Wyoming today, with afternoon
scattered showers and thunderstorms developing for the southern two-
thirds of the area. Areas experiencing storms will likely see gusty
and erratic outflow winds in excess of 35 mph, with CIGs and/ or VIS
dropping into MVFR conditions with heavy rain. For northern Utah and
southwest Wyoming, a few isolated showers and thunderstorms are
expected, bringing similar hazards.

&&

.FIRE WEATHER...A complex period of weather is ahead for the region.
Deep moisture associated with an ongoing monsoonal moisture surge
combined with embedded disturbances will continue into Saturday.
As a result, showers and thunderstorms with wetting rains are
expected across southern Utah and central Utah through tonight,
expanding across high terrain areas of northern Utah in particular
on Saturday. Tropical moisture associated with Hurricane Hilary
will then begin to impact the area by late in the weekend through
early next week. While the exact impacts are still to be
determined, this may bring very heavy rain, particularly to
portions of southwest and western Utah. A sharp gradient in
moisture can now be seen in forecast models, with extreme eastern
Utah actually drying out especially Sunday and Monday. The
combination of low humidity and gusty winds may lead to pockets of
critical fire weather conditions here, while across western Utah
exceptionally high humidity is forecast to be in place at the same
time, where a few locations may not see daily minimum humidity
drop below 80%, particularly across the Pine Valley mountain
range.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Flood Watch from noon MDT today through late tonight for UTZ117-
     119-122>131.

WY...None.
&&

ADeSmet/Webber

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

In the hours before

Special weather statement, Aug 18, 2:49 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
249 PM MDT Fri Aug 18 2023

UTZ122-125-182115-
Southwest Utah UT-Southern Mountains UT-
249 PM MDT Fri Aug 18 2023

...A strong thunderstorm will impact portions of eastern Beaver
County through 315 PM MDT...

At 248 PM MDT, Doppler radar was tracking a strong thunderstorm near
Milford. This storm was nearly stationary.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Milford and Minersville.

This includes Utah Route 21 between mile markers 74 and 94.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3820 11287 3826 11309 3853 11307 3845 11268
TIME...MOT...LOC 2048Z 197DEG 2KT 3831 11296

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

JW

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 6:56 PM MDTSpecial Weather StatementSLCBox Elder49 min
Aug 17, 7:24 PM MDTSpecial Weather StatementSLCBox Elder51 min
Aug 18, 1:23 PM MDTFlood WatchSLCCarbon, Duchesne, Emery, Sanpete, Summit, Utah and 1 more35 hr
Aug 18, 2:49 PM MDTSpecial Weather StatementSLCBeaver26 min
Aug 18, 3:09 PM MDTSevere Thunderstorm WarningSLCCarbon, Emery34 min
Aug 18, 3:59 PM MDTSpecial Weather StatementSLCCarbon31 min
Aug 18, 4:22 PM MDTSpecial Weather StatementSLCWashington38 min
Aug 18, 4:39 PM MDTFlash Flood Warning Considerable damage threatSLCIron3 hr
Aug 18, 4:56 PM MDTSpecial Weather StatementSLCDuchesne34 min

Nearby

Flash Flood Warnings in Utah, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.